Alert archive / Oklahoma / Tornado Warnings in 1993

Tornado Warning 13, NWS Norman, OK

April 30, 1993Harper County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 30, 1993, 7:30 PM CDT for Harper County, Oklahoma. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 30, 1993, 7:30 PM CDT (00:30 UTC)
Expired
Apr 30, 1993, 8:00 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harper County, OK

What was reported inside it

TimeReportWhereRemark
Apr 30, 7:55 PM CDTTornado F0Rosston, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1993-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1993-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 010031
TOROKC
OKC059-010100-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
730 PM CDT FRI APR 30 1993

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 800 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     NORTHWESTERN HARPER

INCLUDING THE FOLLOWING LOCATIONS
     ROSSTON

AT 730 PM CDT RADAR INDICATED A DEVELOPING TORNADO 6 MILES NORTHWEST OF
ROSSTON.

THE DEVELOPING TORNADO WAS MOVING EAST AT 15 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.  DO NOT USE
YOUR CAR TO TRY TO OUTRUN A TORNADO.  CARS ARE EASILY TOSSED
AROUND AND DESTROYED BY TORNADO WINDS.  LEAVE YOUR CAR AND GO
TO A STRONG BUILDING.  IF NO STRUCTURE IS NEARBY...SEEK SHELTER
IN A DITCH OR LOW SPOT.

A TORNADO WATCH REMAINS IN EFFECT FOR WESTERN OKLAHOMA UNTIL
1100PM CDT.


LAT...LON 3683  9975 3677  9998 3701 10001 3700  9951

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 30, 3:49 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 30, 3:49 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
345 PM CDT FRI APR 30 1993

RATHER COMPLEX FCST FOR WEEKEND...LEESIDE TROF DVLPG IN ERN CO AND NM
HAS RETURNED WNDS TO SLY ACRS THE FA. SCT LN OF TSTMS HAS DVLPD IN
AREA OF LO LVL CONVGC FM SCNTRL KS TO THE ERN TX PH. MAIN UPR SUPPORT
FOR THESE WL BE TO THE N ACRS KS AND WL KEEP POPS FAIRLY LOW FOR TNGT...
HOWEVER OTHER ACVITITY CUD MOV NWD FM NRN TX INTO SERN ZONES THO MAIN
SUPPORT FOR THIS IS A VORTMX E OF THE BIG BEND THIS AFTN WHICH WL REMAIN
WELL TO OUR SOUTH. JUST HOW MUCH MSTR WL BE LEFT WHEN NEG TILT LO APRCHS
FM THE W SAT IS NOT CERTAIN ATTM...MODELS DIFFER GRTLY IN SPEED OF SYSM
WITH RAFS CONSIDERABLY SLOWER THAN THE ERL AND AVN. HV USED A COMP FOR
THE SPEED OF THE SYSM AND GONE WITH FAIRLY HEFTY POPS MOST ALL ZONES
SAT AND SAT NGT THEN DCRG SUN. TEMPS IN FAIRLY GOOD AGREEMENT  AND
FOLLOWED FAIRLY CLOSELY XCP FOR WRMR THAN THE FPC FOR SAT NGTS MINS.

OKC 57/73/52/69 3563  GAG 54/69/48/63 4642  HBR 56/74/52/67 4642
PNC 54/73/52/66 3563  SPS 58/76/55/73 4553

12

.OK...NONE.
.TX...NONE.

In the hours before

Local storm report, Apr 30, 1:34 PM CDT, 5 hours 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
134 PM CDT FRI APR 30 1993

...DELAYED REPORTS FROM WED NIGHT 4/28...

TIME            COUNTY           EVENT

1020 PM         BECKHAM   v   60 MPH WIND 8 MILES NORTH 21/2 MILES EAST
                             OF SAYRE
Local storm report, Apr 30, 2:33 PM CDT, 4 hours 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
235 PM CDT FRI APR 30 1993

...DELAYED REPORTS FROM WED NIGHT 4/28...

TIME            COUNTY           EVENT

925  PM         FOARD        DIME SIZE HAIL 16 MILES WEST OF CROWELL
Local storm report, Apr 30, 6:44 PM CDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
640 PM CDT FRI APR 30 1993

TIME            COUNTY           EVENT
530 PM          HARPER        GOLFBALL SIZE HAIL SW OF LAVERNE 1 MILE
                              EAST OF COUNTY LINE
545 PM          HARPER        GOLFBALL SIZE HAIL S OF LAVERNE ON HWY 270
Local storm report, Apr 30, 7:20 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
720 PM CDT FRI APR 30 1993

TIME            COUNTY           EVENT
640 PM          ELLIS        GOLFBALL SIZE HAIL IN CATESBY
650 PM          ELLIS        GOLFBALL SIZE HAIL 4 MILES SOUTHEAST OF
                             CATESBY
710 PM          HARPER       1.5 INCH DIAMETER HAIL REPORTED 5 MILES NNE
                             OF ROSSTON
Local storm report, Apr 30, 7:23 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
720 PM CDT FRI APR 30 1993

TIME            COUNTY           EVENT
640 PM          ELLIS        GOLFBALL SIZE HAIL IN CATESBY
650 PM          lELLIS        GOLFBALL SIZE HAIL 4 MILES SOUTHEAST OF
                             CATESBY
710 PM          HARPER       1.5 INCH DIAMETER HAIL REPORTED 5 MILES NNE
                             OF ROSSTON

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:26 PM CDTSevere Thunderstorm WarningOUNWoods64 min
Apr 30, 7:56 PM CDTTornado WarningOUNHarper44 min
Apr 30, 8:25 PM CDTSevere Thunderstorm WarningOUNWoods25 min
Apr 30, 8:38 PM CDTTornado WarningOUNHarper37 min
Apr 30, 9:03 PM CDTSevere Thunderstorm WarningOUNAlfalfa42 min
Apr 30, 9:14 PM CDTTornado WarningOUNHarper36 min
Apr 30, 9:40 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant50 min
Apr 30, 9:45 PM CDTTornado WarningOUNHarper, Woodward30 min
Apr 30, 10:15 PM CDTSevere Thunderstorm WarningOUNHarper, Woodward60 min
Apr 30, 10:58 PM CDTTornado WarningOUNWoodward32 min
Apr 30, 11:27 PM CDTTornado WarningOUNWoodward48 min
Apr 30, 11:31 PM CDTSevere Thunderstorm WarningOUNHarper59 min
Apr 30, 11:38 PM CDTSevere Thunderstorm WarningOUNAlfalfa67 min
May 1, 12:15 AM CDTTornado WarningOUNWoodward45 min
May 1, 12:40 AM CDTSevere Thunderstorm WarningOUNWoods60 min
May 1, 12:54 AM CDTTornado WarningOUNWoodward46 min
May 1, 1:40 AM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward50 min
May 1, 4:49 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa41 min
May 1, 5:11 PM CDTSevere Thunderstorm WarningOUNJackson49 min
May 1, 5:27 PM CDTSevere Thunderstorm WarningOUNKiowa48 min
May 1, 5:58 PM CDTSevere Thunderstorm WarningOUNJackson47 min

Nearby

Tornado Warnings in Oklahoma, 1993Every tornado warning in 1993Tornadoes in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.